Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 210, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Sep 21, 2017, 4:25 PM EDT for Sampson County, North Carolina. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 21, 2017, 4:25 PM EDT (20:25 UTC)
- Expired
- Sep 21, 2017, 5:16 PM EDT
- In force
- 51 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sampson County, NC
The radar
The Wilmington radar (KLTX), 86 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 609 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1289 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
717
WUUS52 KRAH 212025
SVRRAH
NCC163-212130-
/O.NEW.KRAH.SV.W.0210.170921T2025Z-170921T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
425 PM EDT THU SEP 21 2017
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Southern Sampson County in central North Carolina...
* Until 530 PM EDT
* At 424 PM EDT, severe thunderstorms were located along a line
extending from 7 miles east of Ammon to 8 miles north of Harrells,
moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Harrells, Garland and Ivanhoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3458 7826 3461 7831 3462 7831 3467 7832
3470 7837 3475 7839 3478 7843 3487 7851
3488 7851 3490 7855 3491 7854 3493 7857
3493 7838 3498 7815 3490 7815 3474 7820
3471 7813 3471 7811 3468 7816 3456 7825
TIME...MOT...LOC 2024Z 004DEG 14KT 3480 7845 3485 7823
HAIL...1.00IN
WIND...60MPH
$$
265 follow-up statements
531
WWUS52 KRAH 212044
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
444 PM EDT THU SEP 21 2017
NCC163-212130-
/O.CON.KRAH.SV.W.0210.000000T0000Z-170921T2130Z/
Sampson NC-
444 PM EDT THU SEP 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHERN SAMPSON COUNTY...
At 443 PM EDT, severe thunderstorms were located along a line
extending from 9 miles east of Ammon to near Harrells, moving south
at 15 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Harrells, Garland and Ivanhoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3458 7826 3461 7831 3462 7831 3467 7832
3470 7837 3475 7839 3478 7843 3487 7851
3488 7851 3490 7855 3491 7854 3489 7836
3490 7815 3474 7820 3471 7813 3471 7811
3468 7816 3456 7825
TIME...MOT...LOC 2043Z 346DEG 14KT 3482 7842 3479 7822
HAIL...0.88IN
WIND...60MPH
$$
26362
WWUS52 KRAH 212055
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
455 PM EDT THU SEP 21 2017
NCC163-212130-
/O.CON.KRAH.SV.W.0210.000000T0000Z-170921T2130Z/
Sampson NC-
455 PM EDT THU SEP 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHEASTERN SAMPSON COUNTY...
At 455 PM EDT, severe thunderstorms were located along a line
extending from 9 miles east of Ammon to near Harrells, moving south
at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Harrells, Garland and Ivanhoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
LAT...LON 3458 7826 3461 7831 3462 7831 3467 7832
3470 7837 3475 7839 3478 7843 3481 7846
3478 7832 3481 7818 3474 7820 3471 7813
3471 7811 3468 7816 3456 7825
TIME...MOT...LOC 2055Z 346DEG 14KT 3478 7841 3476 7821
HAIL...<.75IN
WIND...60MPH
$$
26535
WWUS52 KRAH 212104
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
504 PM EDT THU SEP 21 2017
NCC163-212130-
/O.CON.KRAH.SV.W.0210.000000T0000Z-170921T2130Z/
Sampson NC-
504 PM EDT THU SEP 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHEASTERN SAMPSON COUNTY...
At 504 PM EDT, severe thunderstorms were located along a line
extending from 12 miles northeast of Lagoon to Harrells, moving south
at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Harrells and Ivanhoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
LAT...LON 3458 7826 3461 7831 3462 7831 3467 7832
3470 7837 3474 7839 3473 7832 3478 7819
3474 7820 3471 7813 3471 7811 3468 7816
3456 7825
TIME...MOT...LOC 2104Z 348DEG 10KT 3470 7830 3473 7820
HAIL...<.75IN
WIND...60MPH
$$
26012
WWUS52 KRAH 212110
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
510 PM EDT THU SEP 21 2017
NCC163-212130-
/O.CON.KRAH.SV.W.0210.000000T0000Z-170921T2130Z/
Sampson NC-
510 PM EDT THU SEP 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHEASTERN SAMPSON COUNTY...
At 510 PM EDT, a severe thunderstorm was located near Harrells, or 15
miles west of Wallace, moving southeast at 5 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Harrells and Ivanhoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
LAT...LON 3458 7826 3461 7831 3462 7831 3467 7832
3470 7837 3472 7838 3472 7828 3475 7820
3474 7820 3471 7813 3471 7811 3468 7816
3456 7825
TIME...MOT...LOC 2110Z 334DEG 6KT 3470 7826
HAIL...<.75IN
WIND...60MPH
$$
26532
WWUS52 KRAH 212116
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
516 PM EDT THU SEP 21 2017
NCC163-212126-
/O.CAN.KRAH.SV.W.0210.000000T0000Z-170921T2130Z/
Sampson NC-
516 PM EDT THU SEP 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SAMPSON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has
weakened. Therefore, the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Raleigh.
LAT...LON 3458 7826 3461 7831 3462 7831 3467 7832
3470 7837 3472 7838 3472 7828 3475 7820
3474 7820 3471 7813 3471 7811 3468 7816
3456 7825
TIME...MOT...LOC 2114Z 004DEG 14KT 3468 7826
$$
26What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 3:13 PM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, Sep 21, 3:13 PM EDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 313 PM EDT Thu Sep 21 2017 .SYNOPSIS... An upper level trough will drift south of our region today, then linger while weakening through the end of the week. Surface high pressure will extend south across the middle Atlantic states for the next several days. && .NEAR TERM /THROUGH TONIGHT/... As of 313 PM Thursday... A weak upper low/concentric vort max across eastern NC will drift slowly eastward throughout the day and will eventually feed into the broad upper trough extending SW from TC Jose off of the southern New England Coast. The most concentrated area of showers and thunderstorms clustered around Johnston, Wilson and Wayne counties is coincident with the cold core low with H5 temps around -14C. Away from the upper core, coverage will remain isolated to widely scattered. Can't rule out marginally severe hail ranging from dime to quarter size along with the potential for one or two trees down from the collapse of a core. Otherwise, convection will fade with loss of heating. Overnight lows in the mid to upper 60s, with the potential for patchy fog in areas that see any appreciable rainfall through the remainder of the evening. && .SHORT TERM /FRIDAY AND FRIDAY NIGHT/... As of 313 PM Thursday... Sheared remnants of the weak upper level low will linger across eastern NC as we begin to feel increasing influence of the strong mid-upper level ridge centered from the southern Plains to the Great Lake region. Can't rule out an isolated shower/storm across the far SE zones. Otherwise, it will be dry on Friday with persistence in temperatures ranging from mid 80s NW to upper 80s SE. Lows in the mid to upper 60s. && .LONG TERM /SATURDAY THROUGH THURSDAY/... As of 215 PM Thursday... General troffing in the wake of Jose is pressed south as high pressure over the Great Lakes ridges south and drier air builds in for the upcoming weekend. This high pressure looks to remain over the area through the extended, pending any westward deviation in the forecast track of Maria, which is still progged to remain well offshore. Mid to high cloudiness will spread westward across the area Tuesday into Wednesday, with clearing by Thursday as Maria continues to recurve northeast. An airmass change is finally on the horizon, but slightly beyond this extended package...stay tuned as next weekend's forecast comes into focus. In the meantime, highs will be in the mid to upper 80s, with morning lows mostly in the mid 60s. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... As of 157 PM Thursday... 24 Hour TAF Period: Expect isolated to widely scattered showers and storms this afternoon, more clustered near KRDU, KRWI and KFAY. A brief period of sub-VFR conditions will be possible with any of the stronger storm cells. Otherwise, expect predominately VFR conditions this afternoon and evening. Any storms will quickly diminish with loss of heating, leaving behind mostly clear skies overnight along with light to calm winds. MVFR fog will be possible area-wide, especially in areas that receive any substantial rainfall this afternoon. As always, fog prone KRWI will see visibilities fluctuate between IFR to MVFR between 06 to 12z. Dry VFR conditions are expected on Friday. Outlook: Aside from some patchy sub-VFR conditions from fog/stratus during the pre-dawn hours each morning, expected dry VFR conditions to persist through the weekend and into early next week. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...BSD/Badgett NEAR TERM...CBL SHORT TERM...CBL LONG TERM...MLM AVIATION...CBL
Hazardous weather outlook, Sep 21, 3:58 AM EDT, 12 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 358 AM EDT Thu Sep 21 2017 NCZ007>011-021>028-038>043-073>078-083>086-088-089-220800- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 358 AM EDT Thu Sep 21 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 21, 2:39 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
239 PM EDT THU SEP 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM LIGHTNING RAEFORD 34.98N 79.22W
09/21/2017 HOKE NC LAW ENFORCEMENT
*** 1 INJ *** LAW ENFORCEMENT IN RAEFORD REPORTED 1
INDIVIDUAL STRUCK BY LIGHTNING. INJURIES APPEAR MINOR.
&&
EVENT NUMBER RAH1700595
TDHLocal storm report, Sep 21, 2:54 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
254 PM EDT THU SEP 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM HAIL FREMONT 35.54N 77.98W
09/21/2017 M0.75 INCH WAYNE NC TRAINED SPOTTER
TRAINED SPOTTER IN FREEMONT NC REPORTED PENNY SIZE HAIL
WITH HEAVY RAIN AND STRONG WINDS.
&&
EVENT NUMBER RAH1700596
TDHSpecial weather statement, Sep 21, 3:33 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Raleigh NC
333 PM EDT THU SEP 21 2017
NCZ008-025-041-212030-
Durham NC-Wake NC-Granville NC-
333 PM EDT THU SEP 21 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN GRANVILLE...NORTH
CENTRAL WAKE AND DURHAM COUNTIES UNTIL 430 PM EDT...
At 332 PM EDT, Doppler radar was tracking a strong thunderstorm near
Creedmoor, moving southeast at 10 mph.
Dime size hail and wind gusts up to 40 mph will be possible with this
storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Raleigh, Durham, Chapel Hill, Creedmoor, Wake Forest, Butner, Falls
Lake State Rec Area, Gorman, William B Umstead State Park and
Parkwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3608 7854 3603 7855 3591 7852 3586 7902
3615 7896 3617 7850
TIME...MOT...LOC 1932Z 310DEG 9KT 3604 7874
10Special weather statement, Sep 21, 3:36 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Raleigh NC
336 PM EDT THU SEP 21 2017
NCZ042-077-078-088-089-212030-
Johnston NC-Sampson NC-Harnett NC-Wayne NC-Cumberland NC-
336 PM EDT THU SEP 21 2017
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT WAYNE...
NORTHERN SAMPSON...EASTERN HARNETT...NORTHEASTERN CUMBERLAND AND
JOHNSTON COUNTIES UNTIL 430 PM EDT...
At 335 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms over the advisory area.
Dime size hail and wind gusts up to 40 mph will be possible with this
storm.
Deadly cloud to ground lightning will also be possible with this
storm.
Locations impacted include...
Goldsboro, Smithfield, Clinton, Dunn, Mount Olive, Benson, Fremont,
Walnut Creek, Godwin and Micro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3548 7876 3561 7858 3560 7810 3559 7806
3560 7806 3559 7800 3559 7782 3543 7783
3539 7780 3532 7783 3518 7783 3515 7790
3517 7793 3517 7797 3519 7802 3518 7807
3519 7816 3509 7817 3501 7815 3493 7860
TIME...MOT...LOC 1935Z 337DEG 16KT 3536 7802
10Local storm report, Sep 21, 4:14 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
414 PM EDT THU SEP 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM TSTM WND GST SEYMOUR JOHNSON AFB 35.34N 77.97W
09/21/2017 M38 MPH WAYNE NC AWOS
&&
EVENT NUMBER RAH1700597
26Special weather statement, Sep 21, 4:18 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Raleigh NC
418 PM EDT THU SEP 21 2017
NCZ089-212115-
Sampson NC-
418 PM EDT THU SEP 21 2017
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL AND
SOUTHERN SAMPSON COUNTY UNTIL 515 PM EDT...
At 417 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Bowdens to 9 miles
south of Clinton. Movement was south at 15 mph.
Pea size hail and wind gusts up to 45 mph will be possible with
these storms.
Locations impacted include...
Clinton, Harrells, Roseboro, Garland, Turkey, Autryville and Ivanhoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Wind gusts of this magnitude are capable of producing tree damage,
including isolated instances of knocking down small or weakened
trees. Unsecured, light outdoor objects may also blow around.
&&
LAT...LON 3458 7826 3461 7831 3467 7832 3470 7837
3475 7839 3488 7851 3490 7855 3491 7854
3498 7863 3503 7865 3495 7841 3517 7817
3490 7815 3474 7820 3471 7813 3472 7811
3471 7811 3468 7816 3456 7825
TIME...MOT...LOC 2017Z 348DEG 13KT 3506 7819 3486 7830
26The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 11:41 PM EDT | Special Weather Statement | RAH | Forsyth | 64 min |
| Sep 21, 6:31 AM EDT | Special Weather Statement | RAH | Edgecombe | 44 min |
| Sep 21, 1:53 PM EDT | Special Weather Statement | RAH | Edgecombe, Franklin, Johnston, Nash, Wake, Warren and 2 more | 67 min |
| Sep 21, 2:36 PM EDT | Special Weather Statement | RAH | Wayne | 54 min |
| Sep 21, 3:33 PM EDT | Special Weather Statement | RAH | Durham | 57 min |
| Sep 21, 3:36 PM EDT | Special Weather Statement | RAH | Johnston, Sampson, Wayne | 54 min |
| Sep 21, 4:18 PM EDT | Special Weather Statement | RAH | Sampson | 57 min |
| Sep 21, 4:53 PM EDT | Special Weather Statement | RAH | Lee | 67 min |
| Sep 21, 4:58 PM EDT | Special Weather Statement | RAH | Chatham | 62 min |
| Sep 21, 5:20 PM EDT | Special Weather Statement | RAH | Randolph | 55 min |
| Sep 21, 6:11 PM EDT | Special Weather Statement | RAH | Anson | 64 min |
| Sep 21, 6:16 PM EDT | Areal Flood Advisory | RAH | Anson | 3 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.